Alert archive / Michigan / Winter Weather Advisories in 2009

Winter Weather Advisory 21, NWS Gaylord, MI

March 24, 200911 counties in Michigan

NWS Gaylord, MI issued this winter weather advisory at Mar 24, 2009, 6:20 AM EDT for 11 counties in Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 6:20 AM EDT (10:20 UTC)
Expired
Mar 24, 2009, 11:00 AM EDT
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3409 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 241020
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
620 AM EDT TUE MAR 24 2009

...LIGHT FREEZING RAIN TO CREATE SLIPPERY ROADS...

MIZ008-015>019-021>024-027>030-241500-
/O.NEW.KAPX.WW.Y.0021.090324T1020Z-090324T1500Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-KALKASKA-CRAWFORD-OSCODA-ALCONA-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...ALPENA...KALKASKA...GRAYLING...MIO...
HARRISVILLE
620 AM EDT TUE MAR 24 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR LIGHT FREEZING RAIN...WHICH IS IN EFFECT
UNTIL 11 AM EDT THIS MORNING.

LIGHT FREEZING RAIN WILL CONTINUE TO FALL THROUGH MID MORNING AS
IT LIFTS SLOWLY NORTHEAST ACROSS THE REGION. NUMEROUS REPORTS
STATE THAT ROADS WERE NOT VERY SLIPPERY. HOWEVER...THE PERSISTENT
LIGHT FREEZING RAIN WILL ULTIMATELY RESULT IN A VERY THIN FILM OF
ICE DEVELOPING ON NORTHERN MICHIGAN ROADWAYS. THIS WILL MAKE FOR
HAZARDOUS DRIVING CONDITIONS.

TEMPERATURES WILL BE SLOW TO RISE THIS MORNING...BUT WILL ASSIST
IN MELTING AWAY THE ICE BY 11AM. 

A BRIEF PERIOD OF SNOW AND EVEN LIGHT SLEET MAY MIX IN AT TIMES.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

$$

SD

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Mar 24, 5:06 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 24, 5:06 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
506 AM EDT TUE MAR 24 2009

.SYNOPSIS.../ISSUED AT 435 AM/

A STORM SYSTEM OVER THE PLAINS WILL TRACK INTO THE UPPER MIDWEST
BY TONIGHT...ALLOWING A COLD FRONT TO SWING ACROSS THE REGION LATE
TONIGHT INTO WEDNESDAY MORNING. A PERIOD OF LIGHT RAIN WILL FALL
ACROSS MOST OF NORTHERN MICHIGAN AHEAD OF THE FRONT. HIGH PRESSURE
WILL THEN BRIEFLY BUILD INTO THE GREAT LAKES THURSDAY....BEFORE THE
NEXT STORM SYSTEM LIFTS INTO THE EASTERN GREAT LAKES OVER THE
WEEKEND...PROVIDING CHANCES FOR RAIN OR SNOW. SMD

&&

.SHORT TERM.../ISSUED AT 435 AM/...TODAY

UPPER AND SFC LOWS SPINNING OVER THE NE/SD REGION WITH BROAD UPPER
LEVEL DIVERGENT FIELD ENCOMPASSING MUCH OF THE MID AND UPPER
MISSISSIPPI VALLEY. INITIAL SHORTWAVE ACTIVITY IS CURRENTLY
PUNCHING INTO THE NORTH WOODS...AND INTO THE BACKSIDE OF THE RIDGE
THAT WAS PLANTED OVERHEAD YESTERDAY. AIR MASS WAS INITIALLY VERY
DRY THROUGH OUT THE COLUMN...WITH THE EXCEPTION OF THE HIGHEST
LEVELS. NOW...MOISTURE HAS ADVECTED IN ABOVE 7KFT...AND WAS
PRODUCING SOME VERY LIGHT PRECIPITATION (SUCH AS SEEN IN WISCONSIN
LAST NIGHT). FOR A NUISANCE BATCH OF PRECIPITATION...IT DOES COME
WITH ITS DIFFICULTIES. THE VERY ONSET OF THIS PRECIP WAS FALLING
IN THE FORM OF SNOW. HOWEVER...WARMER AIR ALOFT (>32F) WAS
PUNCHING IN RIGHT BEHIND IT...AND VERY LIGHT RAIN WAS OCCURRING.
TEMPERATURES WERE AT OR BELOW FREEZING ACROSS ALL BUT IN AREAS
SOUTH OF GTV BAY...RESULTING IN LIGHT FREEZING RAIN. THE RAIN WAS
SO LIGHT...THAT NOT MUCH WAS REALLY HAPPENING IN THE ACCUMULATION
DEPARTMENT...AS THIS PRECIP WAS TRYING TO PLOW THROUGH THE
INCREDIBLY DRY AIR BELOW 7KFT (H8 TDS -10C TO -35C)....AND WAS
FALLING APART BEFORE REALLY REACHING AREAS EAST OF I-75. THERE
WERE SOME INDIVIDUAL POCKETS OF BETTER PRECIPITATION...THAT MAY BE
AFFECTING LOCALIZED AREAS WITH A RAZOR THIN GLAZE OF ICE. WILL
JUST DISCUSS THIS IN SOON TO COME HWOAPX...WITH NO ADVISORIES
NEEDED.

BAND OF MOISTURE AND LIGHT PRECIP WILL CONTINUE TO FALL APART AS
IT ROTATES NE THROUGH DAYBREAK...WITH A RELATIVELY DRIER WEDGE OF
AIR SNAKING ITS WAY IN FOR THE LATE MORNING/EARLY AFTERNOON
HOURS.

FOCUS THEN SHIFTS TO THE ARRIVAL OF NEXT SHORTWAVE ENERGY SET FOR
LATE THIS AFTERNOON AND EVENING. WITH THE DRIEST OF AIR NOW
PUSHING OVER LAKE HURON...SCATTERED LIGHT RAIN SHOWERS WILL HAVE
AT LEAST A LITTLE EASIER TIME REACHING THE SFC. KEPT THE CHANCE
FOR RAIN WORDING GOING FOR THE AFTERNOON...AS THE STRONGER FORCING
AND DEEPER MOISTURE REMAIN SITUATED OUT OVER WISCONSIN.

LOWERED HIGH TEMPERATURES...IN THE CONTINUING TREND OF COOL EASTERLY
FLOW BLOWING ACROSS LAKE HURON WITH A PERSISTENT STRONG INVERSION
BASED JUST ABOVE 950MB. THIS WILL KEEP US FROM MIXING INTO THE
WARMER AIR ALOFT...AND ALSO KEEP THE STRONG WINDS FROM MIXING TO
THE SFC (40-45KTS). MAYBE DOWNSLOPING REGIMES CAN TAP INTO GUSTS TO
30 KTS...BUT THIS SCENARIO OFTEN DIFFICULT TO DETERMINE JUST HOW
MUCH WIND WE WILL SEE. THE PRESSURE GRADIENT WILL BE TIGHTENING
FURTHER...AND THIS ALONE WILL BRING RATHER STEADY 15-20 MPH WINDS.
WENT WITH GUSTS TO 30-35MPH AT TOP END FOR THE DAY.

SO...ANOTHER CHILLY-FEELING DAY WITH THE WINDS AND HIGHS IN THE
MIDDLE 30S NE...TO AROUND 50 IN DOWNSLOPING REGIMES.

&&

.LONG TERM.../ISSUED AT 435 AM/...TONIGHT AND BEYOND

TONIGHT INTO WEDNESDAY MORNING...LOW PRESSURE LIFTS INTO ONTARIO
THROUGH THIS TIME...WITH AN ASSOCIATED COLD FRONT WRAPPING IN FROM
SW TO NE BTWN 09Z AND 18Z. AHEAD OF THE FRONT...THE COMBINATION OF
DEEPER LAYER MOISTURE...UPPER DIVERGENCE...AND VERY STRONG LOW
LEVEL MOISTURE ADVECTION WILL RESULT IN A SPIRALING BAND OF
RAIN SWEEPING IN SLOWLY ACROSS THE REGION. WITH CONVECTION TO OUR
SOUTH STILL LOOKING TO ROB US OF MORE SIGNIFICANT MOISTURE...AND
BEST OVERALL -DIVQ WRAPPING BACK TO THE N-NW OF THE SFC LOW...FEEL
THAT THE PRECIPITATION AMOUNTS WILL BE SOMEWHAT LIGHT...AND HAVE
LOWERED QPF TO SOME DEGREE. REGARDLESS...LIFT WITH THE FRONT WILL
BE ABLE TO PROVIDE MOST AREAS WITH RAIN. STILL KEPT THE LIKELY
VERBIAGE FOR NOW...LEAVING THE POTENTIAL JUMP TO CATEGORICAL FOR
THE DAY CREW TO LOOK OVER.

ALSO OF SOME CONCERN IS THE DECENT PRESSURE FALLS THAT BLOW
THROUGH CENTRAL UPPER OVERNIGHT TONIGHT. CAN SEE A BRIEF WINDOW OF
VERY STRONG GUSTS AS THE FRONT PASSES...WITH A QUICK TAP OF THE
40-60KT WINDS THAT ARE PRESENT IN THE STABLE LAYER JUST ABOVE THE
SFC. DID INCREASE GUSTS WITH THE PASSAGE OF THE FRONT...BUT THIS
SITUATION WILL NEED FURTHER INVESTIGATION.

WEDNESDAY AFTERNOON AND NIGHT...SHALLOW...COOL AND MOIST AIR MASS
ROTATES INTO NORTHERN MICHIGAN WHILE THE UPPER MOISTURE STRIPS
OUT. SKIES LIKELY TO BE CLOUDY-MOSTLY CLOUDY WITH STRATO CU
THICKER ACROSS EASTERN UPPER. HIGHS WILL BE IN THE 40S. FRONT MAY
NOT CLEAR THE NE CWA TOTALLY BY EARLY AFTERNOON...AND HIGHER POPS
MAY BE NEEDED ACROSS THIS AREA. ALL OTHER AREAS...MOISTURE DOESNT
REALLY LOOK DEEP ENOUGH FOR ANY LINGERING LIGHT RAIN...BUT LEFT
THE SMALL 30% CHANCE ATTM. WITH NOCTURNAL COOLING...AM EXPECTING
THIS SHALLOW AIR MASS TO ALLOW THE STRATO CU TO EXPAND/THICKEN
THROUGH THE NIGHT. LOWS ONLY FALLING INTO THE LOWER 30S.

THURSDAY AND BEYOND...RELATIVE HIGHER PRESSURE SLIDES IN FOR
THURSDAY...BUT SW FLOW ALOFT IS MAINTAINED WITH ADDITIONAL
SHORTWAVE ACTION SET TO ARRIVE AROUND BASE OF BROAD UPPER TROUGH
ENTRENCHED OVER THE WESTERN TWO-THIRDS OF THE COUNTRY. NAM/GFS
ALREADY SHOWING LOW PRESSURE LIFTING UP ACROSS THE OHIO RIVER
VALLEY WITH AN OVERALL MOSTLY CLOUDY SKY EXPECTED. PRECIP DOES NOT
LOOK TO BE AN ISSUE...BUT THICKER CLOUDS ACROSS THE SAG BAY
REGION. MID/HIGH CLOUDS TO TRACK OVERHEAD THROUGH FRIDAY...WHILE
STRONGER ENERGY/UPPER TROUGH TRANSLATES EASTWARD INTO THE CENTRAL
PLAINS. NEXT STORM SYSTEM ALREADY BREWING IN THE LOWER MISSISSIPPI
VALLEY SATURDAY. THIS SYSTEM WILL LIFT INTO LOWER MICHIGAN OVER
THE WEEKEND AND WILL BRING...WHAT APPEARS TO BE REAL GOOD CHANCE
FOR ADDITIONAL PRECIPITATION. QUESTIONS ON THE EXACT TRACK
ABOUND...AND PRECIP TYPE REMAINS IN QUESTION...BUT SNOW IS
DEFINITELY A POSSIBILITY. ECMWF TAKES THE SFC LOW THROUGH DTX FOR
POSSIBLE WET ACCUMULATING SNOW TO FALL. WILL NOT BRING THIS
ATTENTION INTO THE HWOAPX RIGHT NOW. WILL ALLOW LATER SHIFTS TO
DIG A LITTLE DEEPER. SMD

&&

.AVIATION.../ISSUED AT 145 AM/...VALID FOR 06Z TAFS

HIGH PRESSURE OVER THE EASTERN GREAT LAKES WILL CONTINUE TO
CIRCULATE DRY LOW LEVEL AIR INTO NORTHERN MICHIGAN. THIS WILL KEEP
PRECIPITATION VERY LIGHT OVER THE NRN LAKES OVERNIGHT. PCPN TYPE
WILL BE COMPLICATED EARLY THIS MORNING...WITH WARMER MOIST AIR ALOFT
OVERRIDING EXTREMELY DRY SOUTHEAST FLOW AT LOW LEVELS. PCPN WILL BE
MAINLY A LIGHT SNOW...SLEET OR RAIN MIX THROUGH 12Z THIS MORNING.
DRY WX IS EXPECTED OVER NRN MI TAF SITES DURING THE DAY TUESDAY...
BEFORE RAIN RETURNS TO NRN MI TAF SITES AROUND 03Z WEDNESDAY.
LOW LEVEL WIND SHEAR EXPECTED AT ALL TAF SITES INTO TUESDAY
MORNING...WITH SOUTHEAST WINDS AT 2000 FEET OF 35+ KTS. CIGS
REMAINING VFR...WITH WIDESPREAD MID CLOUDS RANGING FROM 6-10K.

JK/SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 24, 5:15 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EDT TUE MAR 24 2009

MIZ008-015>036-041-042-251200-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
515 AM EDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

VERY LIGHT FREEZING RAIN WILL FALL IN PORTIONS OF NORTHERN
MICHIGAN EARLY THIS MORNING. MUCH OF THIS PRECIPITATION IS NOT
REACHING THE GROUND. HOWEVER...ISOLATED LOCATIONS ACROSS THE
REGION WILL SEE A VERY THIN FILM OF ICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY ICE ACCUMULATION AND HAZARDOUS TRAVEL
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

SMD

Nearby

Winter Weather Advisories in Michigan, 2009Every winter weather advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.